Probability Theory and Related Fields

, Volume 142, Issue 3–4, pp 399–442 | Cite as

The size of random fragmentation trees

  • Svante Janson
  • Ralph NeiningerEmail author


We consider the random fragmentation process introduced by Kolmogorov, where a particle having some mass is broken into pieces and the mass is distributed among the pieces at random in such a way that the proportions of the mass shared among different daughters are specified by some given probability distribution (the dislocation law); this is repeated recursively for all pieces. More precisely, we consider a version where the fragmentation stops when the mass of a fragment is below some given threshold, and we study the associated random tree. Dean and Majumdar found a phase transition for this process: the number of fragmentations is asymptotically normal for some dislocation laws but not for others, depending on the position of roots of a certain characteristic equation. This parallels the behavior of discrete analogues with various random trees that have been studied in computer science. We give rigorous proofs of this phase transition, and add further details. The proof uses the contraction method. We extend some previous results for recursive sequences of random variables to families of random variables with a continuous parameter; we believe that this extension has independent interest.

Mathematics Subject Classification (2000)

Primary: 60F05 Secondary: 60J80 60C05 68P05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Asmussen S. (1987). Applied Probability and Queues. Wiley, Chichester zbMATHGoogle Scholar
  2. 2.
    Baryshnikov Y. and Gnedin A. (2001). Counting intervals in the packing process. Ann. Appl. Probab. 11: 863–877 zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bertoin J. (2006). Random Fragmentation and Coagulation Processes. Cambridge University Press, Cambridge zbMATHGoogle Scholar
  4. 4.
    Bertoin J. and Gnedin A. (2004). Asymptotic laws for nonconservative self-similar fragmentations. Electron. J. Probab. 9: 575–593 MathSciNetGoogle Scholar
  5. 5.
    Bickel P.J. and Freedman D.A. (1981). Some asymptotic theory for the bootstrap. Ann. Statist. 9: 1196–1217 zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Brennan M.D. and Durrett R. (1986). Splitting intervals. Ann. Probab. 14: 1024–1036 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brennan M.D. and Durrett R. (1987). Splitting intervals. II. Limit laws for lengths. Probab. Theory Related Fields 75: 109–127 zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chauvin B. and Pouyanne N. (2004). m-ary search trees when m ≥ 27: a strong asymptotics for the space requirements. Random Struct. Algorithms 24: 133–154 zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chern, H.-H., Fuchs, M., Hwang, H.-K.: Phase changes in random point quadtrees. ACM Trans. Algorithms (to appear) (2006)Google Scholar
  10. 10.
    Chern H.-H. and Hwang H.-K. (2001). Phase changes in random m-ary search trees and generalized quicksort. Random Struct. Algorithms 19: 316–358 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Dall’Aglio G. (1956). Sugli estremi dei momenti delle funzioni di ripartizione doppia. Ann. Scuola Norm. Sup. Pisa 10: 35–74 zbMATHMathSciNetGoogle Scholar
  12. 12.
    Dean D.S. and Majumdar S.N. (2002). Phase transition in a random fragmentation problem with applications to computer science. J. Phys. A: Math. Gen. 35: L501–L507 zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Devroye L. (1999). Universal limit laws for depths in random trees. SIAM J. Comput. 28: 409–432 CrossRefMathSciNetGoogle Scholar
  14. 14.
    Feller W. (1971). An Introduction to Probability Theory and its Applications, vol. II, 2nd edn. Wiley, New York zbMATHGoogle Scholar
  15. 15.
    Fill J.A. and Janson S. (2000). A characterization of the set of fixed points of the quicksort transformation. Electronic Comm. Probab. 5(9): 77–84 zbMATHMathSciNetGoogle Scholar
  16. 16.
    Fill, J.A., Kapur, N.: The space requirement of m-ary search trees: distributional asymptotics for m ≥ 27. In: Proceedings of the 7th Iranian Statistical Conference, Tehran (2004)Google Scholar
  17. 17.
    Fill J.A. and Kapur N. (2005). Transfer theorems and asymptotic distributional results for m-ary search trees. Random Struct. Algorithms 26: 359–391 zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Garnett J.B. (1981). Bounded Analytic Functions. Academic, New York zbMATHGoogle Scholar
  19. 19.
    Gnedin A.V. and Yakubovich Y. (2006). Recursive partition structures. Ann. Probab. 34: 2203–2218 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Itoh Y. and Mahmoud H. (2003). One-sided variations on interval trees. J. Appl. Prob. 40: 654–670 zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Jagers P. (1975). Branching Processes with Biological Applications. Wiley, Chichester zbMATHGoogle Scholar
  22. 22.
    Janson S. (2004). Functional limit theorems for multitype branching processes and generalized Pólya urns. Stochastic Processes Appl. 110: 177–245 CrossRefMathSciNetGoogle Scholar
  23. 23.
    Janson S. (2004). One-sided interval trees. J. Iranian Stat. Soc. 3: 149–164 Google Scholar
  24. 24.
    Janson S. (2006). Rounding of continuous random variables and oscillatory asymptotics. Ann. Probab. 34: 1807–1826 zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Javanian M., Mahmoud H. and Vahidi-Asl M. (2004). Paths in m-ary interval trees. Discrete Math. 287: 45–53 zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Javanian M. and Vahidi-Asl M. (2004). Multidimensional interval trees. In: Drmota, M., Flajolet, P., Gardy, D. and Gittenberger, B. (eds) Mathematics and Computer Science III, Algorithms, Trees, Combinatorics and Probabilities (Vienna 2004), pp 255–256. Birkhäuser, Basel Google Scholar
  27. 27.
    Kakutani, S.: A problem of equidistribution on the unit interval [0,1]. Measure theory (Oberwolfach, 1975), Lecture Notes in Math., vol. 541, pp. 369–375. Springer, Berlin (1976)Google Scholar
  28. 28.
    Kolmogoroff A.N. (1941). Über das logarithmisch normale Verteilungsgesetz der Dimensionen der Teilchen bei Zerstückelung. C. R. (Doklady) Acad. Sci. URSS (N. S.) 31: 99–101 MathSciNetGoogle Scholar
  29. 29.
    Krapivsky P.L., Ben-Naim E. and Grosse I. (2004). Stable distributions in stochastic fragmentation. J. Phys. A: Math. Gen. 37: 2863–2880 zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Krapivsky P.L., Grosse I. and Ben-Naim E. (2000). Scale invariance and lack of self-averaging in fragmentation. Phys. Rev. E 61: R993–R996 CrossRefGoogle Scholar
  31. 31.
    Mahmoud H.M. and Pittel B. (1989). Analysis of the space of search trees under the random insertion algorithm. J. Algorithms 10: 52–75 zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Major P. (1978). On the invariance principle for sums of independent identically distributed random variables. J. Multivariate Anal. 8: 487–517 zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Neininger R. and Rüschendorf L. (2004). A general limit theorem for recursive algorithms and combinatorial structures. Ann. Appl. Probab. 14: 378–418 zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Rachev S.T. (1991). Probability Metrics and the Stability of Stochastic Models. Wiley, New York zbMATHGoogle Scholar
  35. 35.
    Rényi, A.: On a one-dimensional random space-filling problem. (Hungarian.) Magyar Tud. Akad. Mat. Kutató Int. Közl. 3, 109–127 (1958). English transl. in Selected papers of Alfréd Rényi, vol. II: 1956–1961. Ed. Pál Turán, (1976) pp. 173–188. Akadémiai Kiadó, BudapestGoogle Scholar
  36. 36.
    Rösler U. and Rüschendorf L. (2001). The contraction method for recursive algorithms. Algorithmica 29: 3–33 zbMATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Sibuya M. and Itoh Y. (1987). Random sequential bisection and its associated binary tree. Ann. Inst. Statist. Math. 39: 69–84 zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Zolotarev, V.M.: Approximation of the distributions of sums of independent random variables with values in infinite-dimensional spaces. (Russian.) Teor. Verojatnost. i Primenen. 21, no. 4, 741–758 (1976). Erratum ibid 22 (1977), no. 4, 901. English transl. Theor. Probability Appl. 21, no. 4, 721–737; 22 (1977), no. 4, 679–691 (1978)Google Scholar
  39. 39.
    Zolotarev V.M. (1977). Ideal metrics in the problem of approximating the distributions of sums of independent random variables (Russian). Teor. Verojatnost. i Primenen. 22(3): 449–465 MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of MathematicsUppsala UniversityUppsalaSweden
  2. 2.Department of Mathematics and Computer ScienceJ.W. Goethe UniversityFrankfurt a.MGermany

Personalised recommendations